Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Numbness in fingers and palms, skin getting pink and veins visible. What could be causing this?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 3176 Questions
the past month the veins in the palms of my hands are starting to show. Past couple of weeks skin began betting pinkish and red. I have numbness in my fingers and palms also. I had my liver function tested and everything showed normal but i know that doesnt mean your liver isnt damaged. What are reasons my veins are showing so badly. They look dark also.
Posted Sat, 6 Oct 2012 in Skin Hair and Nails
Answered by Dr. Grzegorz Stanko 44 minutes later

Thank you for the query.

Basically veins are getting more visible when the fatty tissue which usually fills out the space between the skin and bones disappears. In most cases it happens when a person loses weight. It leads to skin thickening and makes it pinkish. So my question is, have you lost recently your weight?
Numbness can be caused not because of weight lost but because of ions like magnesium or calcium shortage. According to your ulcers history, you might suffer from some gastric disease. So my another question is, have you had upper GI endoscopy? And what were the results of it?

Hope this will help. Looking forward to hearing from you.
Above answer was peer-reviewed by
Follow-up: Numbness in fingers and palms, skin getting pink and veins visible. What could be causing this? 1 hour later
No my weight is consistent. I had an endoscopic exam last spring and he said i had duodenal ulcer and hiatal hernia which ive read can put stress on the vagus nerve and cause a lot of weird symptoms. My concern is that my liver is really messed up. I had
an ultrasound which showed limited decreased echotexture and to this day noone has explained what that means. Under my sternum it feels like theres a knot there. Under my sternum on the right side feels like theres a wad of something and at times its painful.
Answered by Dr. Grzegorz Stanko 19 hours later

Thank you for the query.

If it`s about your liver condition, I really don't know why you are so concern. Have you had any liver tests that went wrong?
When liver condition is getting worst some veins are getting more visible, but it does not include palm veins. In most cases when liver cirrhosis appears, the blood circulation through out portal venous system is impeded, and the blood flows through other veins which are getting more visible. This includes abdominal superficial veins, and esophagus veins. So if someones liver is cirrhoses, he gets abdominal veins visible and may have bleeding from esophagus.
Moreover, when liver is in poor condition, skin gets yellow (this is called jaundice). Sick liver does not hurt at all.
According to decreased echotecture it might be a cyst or some benign liver tumor. If you are aware because of this, you can have ultrasound repeated, and if there is any tumor suspicion, biopsy should be performed.
So again, no reason to worry about your liver.

Pain under your sternum is most likely caused by peptic ulcer. It can be either new one, or not well treated old one. So you should have upper GI endoscopy again, and it will tell what is wrong. Helicobacter Pylori test should be performed during endoscopy and if it will occur positive, antibiotics therapy is advisable.
Hiatal hernia most likely does not affect vagus nerve. And if it does, it can result with slower heart rate, but it is very very rare. Moreover, if hiatal hernia is affecting your life, you may have it repaired with laparoscopic surgery. You should visit a surgeon.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Numbness in fingers and palms, skin getting pink and veins visible. What could be causing this? 13 hours later
No. Ive had multiple liver tests and they all come back normal. The last test some liver enzymes were a little low but very slightly. The doctor looked at my cscan and ultrasound and said he didnt think there was anything worth worrying about. My reason for being concerned about liver is in the past ive taken tons of acetaminophen. Ive never had jaundice.

Ive read acetimenophen doenst affect everyone the same and tends to be harder on women than men. It wasnt constant. But went through periods of excessive use when my ultrasound came back 'limited echo texture' I wondered if that might be from the tylenol usage. Im not a drinker or smoker and have never done any drugs so my liver at the time of usage was very healthy. Ive cut down on acetimenophen to 4500 a day when i take it but in the past ive taken way over that. It feels like a knot or something under my ribs right next to my sternum. Even when theres no pain theres pressure there. Could that be from a worsened hital hernia or could it possibly be an abdominal hernia of some other kind? Or might have an abnoral growth on my liver rubbing against the abdominal wall pushing against my ribs?

Answered by Dr. Grzegorz Stanko 33 hours later

Thank you for the query.

You should not worry about your liver. Even if you were taking acethaminophen, it is quite safe for the liver as long as you wont take about 6000 grams as a one dosage. Otherwise, liver cells gets regenerated, and it does not affect liver function at all. According to your normal liver tests, your liver is fine.

Pain under your sternum is most likely caused by either peptic ulcer or hiatal hernia. Again, liver tumors does not hurt at all. Tumor mass pressure is not possible to be painful, it would give some symptoms other than pain, like jaundice or duodenum narrowing. So again, your suffering source lies in your stomach, that is why you should have upper GI endoscopy performed.

Hope this will help.
Above answer was peer-reviewed by
Follow-up: Numbness in fingers and palms, skin getting pink and veins visible. What could be causing this? 1 hour later
Well i there times i took 6000 in one dosage several times. Now it wasnt everyday. It would be maybe 4 days and then the next month maybe another 4 days. It was like that a few months. So I had like I said WAY too much acetimenaphen. I didnt have a doctor at the time so I was dealing with issues alone. I have a doctor now. I told him
about going through 24 tablet bottles of acetimenaphen a day for days at a time and he just gotta said ya thats not good and walked out. I just wonder if my ultrasound saying i have limited echotexture on my liver has to do with when i was going through too much tylenol. I still take around 4500 mgs a day because its in the lortab my doc gave me for pain. Im very mindful now about meds and what i take and the side effects. Im just worried I really damaged my liver. Ive read blood tests can return to normal for a long time even after you damage your liver.
Answered by Dr. Grzegorz Stanko 20 minutes later

Thank you for the query.

Ok, here is the thing. Probably you have done minor damage to your liver. But liver is a very special organ. It can regenerate very fast, and can get over many damages. You can imagine that human needs about 30% of healthy liver to live. Moreover, after partial liver removal it does regrow to normal liver. It can get back to normal function from a very small part of liver cells.
So if you have overdosed acethaminophen, it is a history for your liver. Moreover, acethaminophen does not choose a small part of liver, it affects whole organ, so echotexture can not be caused by any medicines. There is very common that during CT scan or ultrasound some limited structures in liver are revealed. The majority of this structures are cysts, filled with fluid, not life treating. So again, do not worry about this echostructure.
Blood liver tests are very sensitive and do show the condition of all liver cells, if they are being destroyed by a medicine, it is clearly visible in this tests. So if your tests are normal, your liver is fine as well.
And one more thing, this is very individual for every human, how acethaminophen affects liver. In some people dosage 6000 is XXXXXXX in some it does not result with any side effects.

Hope this will help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor